Michigan, 2019

Damaging Winds in Michigan, July 19, 2019

July 19, 2019 · NWS APX · 2 events in 2 counties and zones

A large cluster of thunderstorms brought heavy rain to central and northern lower Michigan early in the morning of the 19th. A few damaging wind gusts also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A large cluster of thunderstorms brought heavy rain to central and northern lower Michigan early in the morning of the 19th. A few damaging wind gusts also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 19, 4:49 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 19, 4:49 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
549 AM EDT Fri Jul 19 2019

.NEAR TERM...(Today through Tonight)
Issued at 400 AM EDT Fri Jul 19 2019

Impactful weather: Guess what? Chances for showers and thunderstorms
again. And...assessing potential storm severity, along with heavy
rain possibilities. Dangerous heat indices.

Pattern synopsis and forecast:

Sfc low pressure was lifting into Hudson Bay early this morning, and
has dragged an ill-defined sfc trough/cold front down through
Ontario and into Lake Superior. There were some earlier showers and
storms that had fired on that particular boundary across eastern
upper, but those have since faded after nightfall. The main concern
for the next 24 hours, is a warm front stretched from SD through srn
MN/WI, with loads of instability and very high dew points to it's
south. Weak and also ill-defined vorticity maximum continue to eject
out of the srn end of stronger zonal westerly flow aloft, and
combine with relative also weak nocturnal LLJ development and
subsequent theta-e advections north of the front, resulting in areas
of showers and storms. This is occurring right now in SE MN/srn WI,
where the LLJ was more backed, resulting in better lift up and over
the warm front. There was a semblance of stronger low level flow
across areas along and south of M-72 in nrn lower, but it was not as
backed, and we were still fairly removed from the deeper theta-e
air. Latest HREF guidance does suggest however, that MUCAPES were
growing over the last several hours in nrn lower, but we have only
been able to get some spotty spits of light rain/sprinkles thus far.
The better convection to our west was pressing our way though.

Heading through daybreak, latest hi-res guidance suggests that we
will see additional convection develop east of the current
convection, with a west-east convective corridor that will impact
areas generally along and south of M-32 in nrn lower. This seems
feasible considering the increasing MUCAPES to as high as 3000j/kg,
but I would love to see a little more backed low level wind with
some sort of perturbation in the flow aloft. Thus, will only go with
some modest chance for now until the whites of it's eyes are seen.
The LLJ weakens/mixes out into the morning, and whatever convection
is out there, ought to fade/diminish or just exit east shortly after
daybreak. Doubt there is any real severe threat.

The aforementioned sfc trough to the north is expected to drop into
areas further north of the morning convection, and as ill-defined as
it is, gotta have at least a slight chance for seeing something
develop along/ahead of it. This trough will really become muddled up
by afternoon with the development of lake breezes, which the
resultant convergence zones become the focus areas for convection,
which will be interior eastern upper and far NE lower. If fcst
soundings are correct, there is likely no cap in place, and the
potential for quite a bit of instability in NE lower (in excess of
2000j/kg MLCAPE). A drier air mass and much less instability
expected in eastern upper. The high cape values will be attributed
to the advection of much warmer and higher dew point air at the sfc
(which may lead to some areas sneaking into low end heat advisory
criteria...more on that below). In addition, effective bulk shear
will be 35-40kts for maybe some isolated organized storms that could
produce mainly damaging winds and possibly large hail.

Anything that does fire off will wane through evening, and eyes will
then focus on WI/MN/nrn IA again this evening. Extreme convection is
expected there late today in the vicinity of the warm front, with
MLCAPES as high as 6000j/kg. This convection will likely manifest
itself into an MCS, with a strong cold pool leading to a strong
convective line that will track toward nrn Michigan, arriving
overnight. With the assistance of some suggested mid level weak
shortwave activity and sfc low pressure, ahead of a cold front,
seems this is a better chance for showers and storms, including
eastern upper Michigan. Still can't go any higher than chance attm,
due to uncertainties surrounding convection. As far as severe
chances, we'll be looking at potential damaging winds if the
convective line makes it into the region. PWATS will be in excess of
2.00" will lead to very heavy downpours with any storms. We still
remain in the marginal excessive rain outlook, and we have been
upgraded from marginal to slight risk for severe storms tonight.

Assuming any morning convection can dwindle down enough for good
afternoon sunshine (and this is the expectation), the warmest and
most humid air sneaks into areas along and south of M-32. Highs will
be in the upper 80s north to the lower 90s south, with dew points
ranging from the upper 60s north to the lower half of the 70s south.
This results in low end 100F to 103F heat indices for Ogemaw, Iosco,
Gladwin and Arenac counties. Will have the heat advisory issued.

Lows tonight will mainly be in the middle 60s in eastern upper to
the lower half of the 70s in nrn lower.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 400 AM EDT Fri Jul 19 2019

...Lingering shower and thunderstorm chances...

High Impact Weather Potential...Low.

Primary Forecast Concerns...Heat indices and the potential for
severe storms Saturday.

The upper level ridge centered to our south slowly weakens this
weekend. This should lead to an eventual lowering of humidity levels
as well as cooler temperatures but this probably won't occur until
Sunday. In the meantime, heat indices will remain on the high side
Saturday with readings approaching 100 in southeast zones. As has
been the case over the last few days, convective evolution remains
tricky at best. Another round of convection possibly firing off to
our west Friday night could progress across northern Michigan
Saturday with the best chance across northern lower. There is still
the potential for damaging wind gusts with 0-6 Km bulk shear values
between 40 and 45 knots. Heavy rainfall also remains possible with
precipitable water values of between a whopping 1.5 and 2 inches.
Drier air filters in from the north Sunday but lingering moisture
across the southern half of the forecast area will lead to
additional shower chances and slight chances for thunderstorms but
no severe storms are anticipated.

Highs Saturday ranging from the lower 80s north to the lower 90s
south. Humidity levels remain high but will likely drop slightly in
the afternoon. Lows Saturday night ranging from the mid 50s north to
the mid 60s south. Highs Sunday ranging from the mid 70s to around
80.

.LONG TERM...(Sunday night through Thursday)
Issued at 400 AM EDT Fri Jul 19 2019

...Cooler and less humid...

High Impact Weather Potential...Little to none expected.

Heights steadily drop off early next week before beginning to rise a
little toward mid-week. Although much of the period is expected to
be rainfree as the blend portrays am a bit wary of possible short
waves dropped down through the flow sparking a few showers or
storms. Cooler Monday followed by slowly rebounding temperatures
through mid and late week. Humidity levels are expected to be in the
comfortable range through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 549 AM EDT Fri Jul 19 2019

Very warm and muggy air remains in place and the atmosphere has
become more moist and unstable. Scattered showers and storms will
roll across the GTV Bay region for a period early this morning,
possibly impacting MBL and especially TVC, with very gusty damaging
thunderstorm winds and MVFR/IFR conditions. Still think that most of
this convection will stay south of PLN/APN. Patchy MVFR CIGS and
thickening high level clouds elsewhere. This activity is expected
wane depart east through the later part of this morning. Then, maybe
isolated showers/storms are possible around APN this afternoon into
this evening, but confidence too low to mention in the forecast
attm. So, will plan on a quiet TAF and VFR for the rest of today. A
complex of storms are expected late in the TAF period, moving in
from WI. This complex of storms could morph into a line of storms
that are capable of damaging winds with brief MVFR/IFR conditions.
Any storms through the TAF period will be capable of very heavy
downpours.

Outside of thunderstorm winds, synoptic broad scale winds will be
light with lake breezes developing this afternoon.

&&

.MARINE...
Issued at 400 AM EDT Fri Jul 19 2019

Very warm and muggy air will remain over the Great Lakes into
Saturday, bringing continued chances for showers and storms, with
small chances for a few severe storms, with the main threat being
damaging winds. Another surge of very warm and moist air and brief
tightening of the pressure gradient arrives tonight, followed by a
cold front dropping southward through the nearshore waters Saturday.
There is an outside shot at some advisory level gusts, but believe
the pressure gradient remains loose enough to prevent any additional
advisories attm, especially considering overlake stability.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY from 2 PM this afternoon to 7 PM EDT this evening
     for MIZ035-036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 19, 3:04 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
404 AM EDT Fri Jul 19 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-200815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
404 AM EDT Fri Jul 19 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

An isolated severe thunderstorm is possible in northeast lower
Michigan this afternoon and evening. The threats are damaging
winds and large hail. There is another chance for severe
thunderstorms late tonight, with the main threat being damaging
winds. Locally heavy rainfall is also possible.

Hot and humid weather is expected today with dangerously high
heat indices across much of the outlook area, but more so closer
toward Saginaw Bay. Please see the heat advisory for further
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for thunderstorms containing damaging wind
gusts, Saturday into Saturday evening, for northern lower
Michigan, generally along and south of M-32. Heavy rainfall is
also possible. Dangerous heat indices are expected once again for
areas closer to Saginaw Bay Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 85 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Traverse

When
July 19, 5:50 AM EST
Where
Grand Traverse County, 2.02 mi SE of Interlochen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.630, -85.720

Multiple trees were downed.

Thunderstorm Wind, Kalkaska

When
July 19, 6:14 AM EST
Where
Kalkaska County, 3.49 mi S of Lodi
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.580, -85.160

Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848250, 848251.